Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 9, NWS State College, PA

October 29, 2017Huntingdon County, Pennsylvania

NWS State College, PA issued this river flood warning at Oct 29, 2017, 9:58 PM EDT for Huntingdon County, Pennsylvania. It took effect at Oct 30, 2017, 1:00 AM EDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Oct 29, 2017, 9:58 PM EDT (01:58 UTC)
In effect from
Oct 30, 2017, 1:00 AM EDT
Expired
Oct 30, 2017, 7:00 PM EDT
In force
18 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Huntingdon County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Aughwick Creek at Shirleysburg (SLYP1). The gauge peaked at 11.00 ft at Oct 30, 2017, 8:00 AM EDT.

actionminormoderate51010/3010/31
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01564512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

294 
WGUS41 KCTP 300158
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
958 PM EDT Sun Oct 29 2017

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued early Monday morning.

&&

PAC061-301358-
/O.NEW.KCTP.FL.W.0009.171030T0500Z-171030T2300Z/
/SLYP1.1.ER.171030T0500Z.171030T1200Z.171030T1700Z.NO/
958 PM EDT Sun Oct 29 2017

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Aughwick Creek At Shirleysburg
* from late tonight to Monday evening...or until the warning is 
  cancelled.
* At 9 PM Sunday the stage was...9.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage around
  midnight tonight and crest near 10.5 feet early Monday
  morning. The river will fall below flood stage by early
  Monday afternoon.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$
3 follow-up statements
058 
WGUS81 KCTP 301233
FLSCTP
Flood Statement 
National Weather Service State College PA
833 AM EDT Mon Oct 30 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning.

&&

PAC061-310033-
/O.EXT.KCTP.FL.W.0009.000000T0000Z-171031T0100Z/
/SLYP1.1.ER.000000T0000Z.171030T1201Z.171030T1900Z.NO/
833 AM EDT Mon Oct 30 2017

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* At 8 AM Monday the stage was 11.0 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by late this 
  afternoon.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$
MS
141 
WGUS81 KCTP 301625
FLSCTP
Flood Statement 
National Weather Service State College PA
1225 PM EDT Mon Oct 30 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later today.

&&

PAC061-310425-
/O.EXT.KCTP.FL.W.0009.000000T0000Z-171031T0500Z/
/SLYP1.1.ER.000000T0000Z.171030T1201Z.171030T2300Z.NO/
1225 PM EDT Mon Oct 30 2017

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* At 12 PM Monday the stage was 10.9 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by this 
  evening.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$
041 
WGUS81 KCTP 302205
FLSCTP
Flood Statement 
National Weather Service State College PA
605 PM EDT Mon Oct 30 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

No further updates will be issued for this product.

&&

PAC061-302235-
/O.CAN.KCTP.FL.W.0009.000000T0000Z-171031T0500Z/
/SLYP1.1.ER.000000T0000Z.171030T1201Z.171030T2028Z.NO/
605 PM EDT Mon Oct 30 2017

The Flood Warning is cancelled for
  The Aughwick Creek At Shirleysburg.
* At 6 PM Monday the stage was 9.4 feet and falling.
* The river fell below flood stage at 4 PM Monday.
* Flood stage is 10.0 feet.
* The river will continue falling to 5.5 feet by Wednesday morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

Evanego

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Oct 29, 8:50 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 29, 8:50 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
850 PM EDT Sun Oct 29 2017

.SYNOPSIS...
A developing East Coast storm will impact central PA through
tonight with moderate to heavy rainfall and strong gusty winds.
As colder air wraps into the departing system, rain will likely
mix with or change to wet snow late tonight into early Monday
over the higher elevations of the Alleghenies. Temperatures
should gradually moderate with wet weather possible into the
second half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Flash Flood Watch remains in effect for my northeastern
counties as a second slug of heavy rainfall is incoming. HRRR
conts to bring locally 2"+ through 2 AM, with locally higher
amounts possible. This on top of 1-2"+ which fell last night
into today and caused highly localized minor small stream and
poor drainage flooding earlier in the day.

The second surge of rain this evening is due to rapid
cyclogenesis and strong southeast to easterly low level flow
over the northern Mid Atlantic. The deepening consolidated
surface low is expected to track north- northeast from near the
Delmarva/NJ coast across NY to a position just west of Montreal,
Canada from now through 12z Monday morning.

As expected, rain is changing to snow down to ~3k feet in the
WV/MD panhandles and highest peaks of the Laurel Highlands are
starting to see the changeover at mid evening. Added a few
tenths of an inch above 1500 feet to going snow totals there,
with some areas see an inch or a little more at the highest
peaks.

As rainfall begins to end early Monday, strong gusty winds will
sweep colder air into the area. Max wind gusts in the 40-50 mph
range are forecast and could result in downed tree
limbs/branches and isolated power outages. The wind advisory was
expanded to include the entire CWA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The weather will begin to calm down Monday night as the storm
moves into Canada and we see the NW winds diminish. Lows will
drop into the lower 30s. Any showers over the far NWRN zones
associated with the cool cyclonic flow across the lakes will mix
or change over to snow showers. No accum is expected. By
Tuesday the region will be between the cool cyclonic flow to our
north and high pressure off to our SW. If there is a shower, it
will favor the areas just downwind of Lake Erie, but the best
chance will be north of the border. From Central PA down into
the Lower Susq Valley, it will be dry with partly to mostly
sunny skies and high temps in the low to mid 50s. Continued
fair weather Tuesday night as high pressure moves across PA.
Temperatures will drop down into the mid 20s northwest to low
30s southeast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
By Wednesday afternoon, the surface high will begin to slide
east off the coast, paving the way for a series of weak
short-waves to speed toward the region in the fast WSW flow
aloft. The chance for rain will return before the day is over
and we will have the chance of scattered showers remaining in
the forecast into Friday when a weak cold front should bring at
least a brief break Saturday. The model blended POPs are not
optimistic for any kind of significant drying hanging around too
long however as the flow aloft remains strong quasi-zonal, with
the potential for weak impulses racing our way along the
northern tier of the US right through Sunday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
An intensifying storm moving up the east coast will bring rain,
heavy at times, to the region this evening, then strong
northwest winds later tonight. Widespread IFR cigs noted at
21Z, but expect improving cigs later this evening over much of
the area, as winds shift to the northwest, resulting in
downsloping/drying at low levels. This will not be the case at
KBFD/KJST, where northwest winds ascend the higher terrain.
locking in the IFR cigs. Bufkit soundings support increasing winds
early tonight with frequent gusts of 30-40kts likely by late
tonight into early Monday.

The pattern will remain blustery into Monday but model soundings
indicate lingering MVFR cigs at KBFD/KJST will give way to
widespread VFR conditions during the afternoon.

Outlook...

Mon...Windy. AM Low cigs western 1/2 trending VFR.

Tue...VFR/No sig wx expected.

Wed-Fri...VFR/MVFR with chance of showers.

&&

.HYDROLOGY...
Streams and rivers across central PA will experience significant
rises into Tuesday. Smaller streams and creeks are starting to
respond and will remain most susceptible to minor flooding. No
river flooding is currently forecast for larger main stem rivers
although some are projected to crest near to above
caution/action stage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Monday for PAZ037-041-042-046.
Wind Advisory from 2 AM to 2 PM EDT Monday for PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Watson/La Corte
LONG TERM...Watson/La Corte
AVIATION...Fitzgerald/Steinbugl
HYDROLOGY...
Hazardous weather outlook, Oct 29, 4:33 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
433 PM EDT Sun Oct 29 2017

PAZ037-041-042-046-302045-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
433 PM EDT Sun Oct 29 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

Streams and rivers will experience significant rises into Tuesday.
Smaller streams and creeks are most susceptible to flooding and may
spill out of their banks into adjacent fields and secondary roads.
Minor, localized flooding of poor drainage and low lying areas is
also possible especially where leaves have blocked storm drains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>036-045-049>053-056>059-
063>066-302045-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
433 PM EDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Streams and rivers will experience significant rises into Tuesday.
Smaller streams and creeks are most susceptible to minor flooding
and may spill out of their banks into adjacent fields and secondary
roads. Minor, localized flooding of poor drainage and low lying
areas is also possible especially where leaves have blocked storm
drains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:30 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cameron, Centre, Clinton, Fulton and 5 more3 hr
Oct 29, 11:54 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cameron, Centre, Clinton, Fulton and 6 more3 hr
Oct 30, 2:50 AM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Potter, Tioga3 hr

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.